High Wind, Eddy County Plains
- When
- March 2, 11:30 AM MST to 12:20 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
This is a continuation of the previous day's event. A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
This is a continuation of the previous day's event. A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas. Wind damage was reported in some locations due to this high-end synoptic wind event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 2, 11:13 AM MST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1213 PM CST Thu Mar 2 2023
...New AVIATION...
.SHORT TERM...
(Today through Friday afternoon)
Issued at 426 AM CST Thu Mar 2 2023
WV imagery shows the upper trough now over southwest Arizona,
signaling a busy day ahead across West Texas and Southeast New
Mexico. This feature is on track to end up over the northern
Permian Basin/South Plains by 00Z Friday...a skosh slower and
farther south than 24 hours ago. Surface observations at Pine
Springs show very dry air is in place, but beginning 12Z or so, snow
showers are forecast to develop in the Sacramentos, and move into
the Guadalupes through 18Z. Forecast soundings in the Guadalupes
saturate to above 600mb 12-18Z. The HRRR shows a very brief window
(~ 1 hr) around 15Z when -FZRA will be possible above 7kft before
deeper saturation, but current temps at The Bowl (40F) suggest
little-to-no accumulations are expected. Light snow showers will
be the predominant precip type, with less than an inch accumulation
expected, especially considering expected winds. Rain showers
will be possible farther south.
The main concern today will be winds. The NAM maintains a
mountains wave signature over the Guadalupes through 06Z Friday,
and 700mb height gradients tighten up to ~ 60m/120nm today as the
trough arrives. As noted above, the track of the upper trough has
trended a bit farther south than 24 hours ago, maintaining a high
wind threat for the Big Bend Area today as a ~ 65+kt 700mb jet
rounds the base of the trough, resulting in potentially the
highest winds down there in some time. Needless to say, this will
exacerbate critical fire weather. See fire wx discussion below for
more details. NAM buffer soundings put Pac front fropa at KMAF at
around 18Z, which will take highs today below normal for all but
the eastern third of the CWA. Finally, as if we didn't have enough
on our plate, convection could develop on the Pac front early
this afternoon over the northeastern fringes of the CWA, much like
last week. Forecast soundings suggest this could go severe
briefly before the front exits to the east, w/large hail/damaging
winds possible.
Tonight, a cold front follows the Pac front, w/a freeze expected NW
CWA as winds diminish/decouple and skies clear. Friday, near-normal
temperatures are expected.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 426 AM CST Thu Mar 2 2023
The extended portion of this forecast will feature much quieter
weather with cooler air in sight by the end of next week.
Temperatures will continue to warm this weekend as we see
persistent zonal flow aloft and lee sfc troughing across the
Southern Plains. Thankfully, the 700-500 hpa hght gradient should
remain relatively weak, keeping wind speeds light compared to what
we have been dealing with recently. A measly cold front will
enter the region Saturday, but will have no sensible impact on
temperatures with highs still expected to reach the upper 60s to
low 70s in most locations. On Sunday, a strengthening low lvl
thermal ridge with 850 hpa temps approaching 20C will result in
highs rising to the upper 70s and lower 80s region-wide. The
warmest day of the forecast period looks to be Monday when flow
aloft becomes southwesterly and the thermal ridge becomes more
expansive over the region with 850 hpa temps increasing to
20C-22C. Temperatures will crank up into the low to mid 80s across
the eastern 2/3 of the area Monday afternoon.
A steady cooling trend is expected from Tuesday onwards as cloud
cover increases and a backdoor cold front arrives ahead of a
developing trough over the Intermountain West. The arrival of this
front could impact high temps across the northern CWA Tuesday
afternoon. However, there is still too much uncertainty regarding
timing of the front and we will not deviate from the NBM at this
point. On Wednesday, the cold front should intrude deeper into the
region and highs will be significantly cooler. MOS guidance is
much lower than the NBM so we decided to trim back high temps on
Wednesday. Thursday will be cooler yet as the upper lvl trough
over the Intermountain West continues to deepen and a reinforcing
shot of cool air arrives. We will also see increasing rain chances
through Thursday afternoon as isentropic ascent commences along
and north of the stalled frontal boundary. This change will be
much welcomed as we could use the moisture!
-Salerno
&&
.AVIATION...
(18Z TAFS)
Issued at 1137 AM CST Thu Mar 2 2023
Very strong westerly winds are developing from west to east this
afternoon, with gusts of 40-50+ kts as a front pushes through.
These winds will remain elevated into this evening, gradually
weakening with gusts diminishing overnight to early tomorrow
morning. These winds will provide blowing dust which may result in
MVFR visibilities at all sites except CNM with perhaps a brief
period of IFR vis right along the front. Will amend TAFs as
necessary with blowing dust. The vis concerns decrease as the
winds do overnight, with VFR conditions for tomorrow.
&&
.FIRE WEATHER...
Issued at 426 AM CST Thu Mar 2 2023
***Critical to Extreme Fire Weather Expected Today***
A significant and impactful wind storm is expected today. Rapid
drying will occur along and ahead of a Pacific cold front which
will race from west to east across the area this afternoon.
Relative humidity is expected to plummet below 10 percent from
the Permian Basin south to the Big Bend region. This is where
fire weather will be critical to extreme. There may even be
localized historical RFTIs up to 9 in the Big Bend region where
the strongest winds will combine with relative humidity as low as
6%. Damaging winds are likely which could cause new fire starts
due to downed or arching power lines similar to what was
experienced this past Sunday. Winds will begin to diminish after
sunset with RFTIs falling and RHs rising thereafter. Fire weather
concerns should decrease Friday into the weekend due to lighter
wind speeds, however very dry air will remain in place each
afternoon resulting in at least elevated conditions.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 80 35 68 39 / 10 10 0 0
Carlsbad 60 31 68 37 / 10 0 0 0
Dryden 86 40 75 41 / 0 0 0 0
Fort Stockton 76 36 69 40 / 0 0 0 0
Guadalupe Pass 48 28 56 37 / 30 0 0 0
Hobbs 64 29 65 36 / 10 20 0 0
Marfa 64 25 63 32 / 10 0 0 0
Midland Intl Airport 75 35 67 39 / 0 10 0 0
Odessa 74 35 67 40 / 0 10 0 0
Wink 70 32 69 35 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CST /8 PM MST/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until midnight CST /11 PM MST/ tonight for
Andrews-Central Brewster County-Chinati Mountains-Chisos
Basin-Crane-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Ector-Glasscock-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Lower Brewster County-Marfa Plateau-Martin-
Midland-Pecos-Presidio Valley-Reagan-Reeves County Plains-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 9 PM CST this evening for Borden-Dawson-
Gaines-Mitchell-Scurry.
NM...Red Flag Warning until 8 PM MST this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 11 PM MST this evening for Eddy County
Plains-Guadalupe Mountains of Eddy County-Southern Lea
County.
Wind Advisory until 8 PM MST this evening for Central Lea County-
Northern Lea County.
&&
SHORT TERM...44
LONG TERM....24
AVIATION...16Hazardous Weather Outlook National Weather Service Midland/Odessa TX 523 AM CST Thu Mar 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031130- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 523 AM CST Thu Mar 2 2023 /423 AM MST Thu Mar 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Red Flag Warning is in effect through early evening for West Texas and Southeast New Mexico. A High Wind Warning is in effect through midnight for most of West Texas and Southeast New Mexico. A Wind Advisory is in effect late this morning through early evening for Borden, Dawson, Gaines, Mitchell, Scurry, and northern and central Lea Counties. There is a marginal risk of severe storms this afternoon, mainly in eastern Mitchell and Scurry Counties. Any severe storms that do develop will be accompanied by large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. High winds are possible Friday, Sunday, and Wednesday, mainly in the Guadalupe and Delaware Mountains. Near-critical fire weather conditions are possible, mainly Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 AM CST THU MAR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM NON-TSTM WND GST 4 S PINE SPRINGS 31.83N 104.81W
03/01/2023 M71 MPH CULBERSON TX ASOS
AT GDP ASOS.
1238 PM NON-TSTM WND GST 3 NNW PINE SPRINGS 31.93N 104.83W
03/01/2023 M61 MPH CULBERSON TX PARK/FOREST SRVC
AT THE BOWL RAWS.
&&The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090628.